Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 239, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2001, 3:39 PM CDT for Appanoose County, Monroe County, Iowa. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 14, 2001, 3:39 PM CDT (20:39 UTC)
- Expired
- Jun 14, 2001, 4:20 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Appanoose County, IA, Monroe County, IA
The radar
The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 4:01 PM CDT | Thunderstorm Wind 56 E | Albia, IA | |
| Jun 14, 4:05 PM CDT | Thunderstorm Wind 52 E | Albia, IA | |
| Jun 14, 4:10 PM CDT | Thunderstorm Wind 61 E | Moulton, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 663 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 142040 SVRDSM IAC007-135-142120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 339 PM CDT THU JUN 14 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... APPANOOSE COUNTY IN SOUTH CENTRAL IOWA MONROE COUNTY IN SOUTH CENTRAL IOWA * UNTIL 420 PM CDT * AT 336 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES WEST OF CENTERVILLE...OR ABOUT 44 MILES WEST OF OTTUMWA...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CENTERVILLE AROUND 355 PM NEAR ALBIA AROUND 405 PM DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM THURSDAY EVENING FOR IOWA. REMEMBER...SEVERE STORMS CAN AND DO PRODUCE TORNADOS WITH LITTLE OR NO WARNING. LAT...LON 4059 9311 4060 9266 4116 9263 4115 9310 KNOLLHOFF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:18 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 14, 12:18 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1215 PM CDT WED JUN 13 2001 BUSY MORNING BUT I WANTED TO SEND THE AFD TO LET EVEYRONE KNOW THAT THE ZOENS HAD BEEN UPDATE TO REMOVE MORNING WORDING AND TO UPDATE THE AFTERNOON AND TONIGHT PERIODS. THE MORNING CONVECTION THREW A MONKEY WRENCH INTO THE WORKS AND THE MCS OVER KS MOVING INTO IOWA PROMISES TO FURTHER MUDDY THE FORECAST. GIVEN THE ATMOSHERE GETTING WORKED OVER THE SEVERE POTENTIAL...WHILE STILL EXISTS...IS NOT AS GOOD AS IT ONCE WAS. CONFERRED WITH SPC AS THIER MODERATE RISK WAS REMOVED FROM IOWA. THE CONCERN FOR THE AFTERNOON IS HAIL AND FLASH FLOODING. THE MODELS ARE ALL HINTING AT THE 850 MB FRONT HANGING BACK IN NE AND MOVING ACROSS THE CWA THIS EVENING BRINGING ANOTHER CHANCE FOR THUNDERSTORMS THROUGH ABOUT MIDNIGHT. .DSM...FLASH FLOOD WATCH ALONG/WEST OF INTERSTATE 35 TODAY. FAB
In the hours before
Local storm report, Jun 14, 11:34 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 AM CDT THU JUN 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 AM ALGONA IA NON TSTM WINDS
06/14/01 KOSSUTH 50+ MPH NON TSTM WINDS.
TWO TO THREE FOOT
DIAMETER TREES BLOWN
DOWN IN TOWN. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0857 AM INDIANOLA IA 1.75 INCH HAIL
06/14/01 WARREN REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jun 14, 12:12 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1212 PM CDT THU JUN 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0801 AM 2 N BURT IA NON TSTM WINDS
06/14/01 KOSSUTH 63 MPH NON TSTM WINDS.
REPORTED BY MEDIA.
0815 AM BUFFALO CENTER IA NON TSTM WINDS
06/14/01 WINNEBAGO 60+ MPH NON TSTM WINDS.
WINDOWS BLOWN OUT.
BUFFALO STATUE BLOWN
OVER. REPORTED BY MEDIA.Special weather statement, Jun 14, 1:15 PM CDT, 2 hours 24 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
115 PM CDT THU JUN 14 2001
TWO AREAS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
AS A COLD FRONT APPROACHES IOWA FROM THE WEST. THUNDERSTORMS ARE
LIKELY TO PRODUCE SMALL HAIL AND VERY HEAVY RAIN TO THE SOUTHEAST
AND EAST OF DES MOINES AS STORMS CONTINUE TO REDEVELOP AND MOVE
NORTH FROM CENTRAL MISSOURI. FARTHER WEST...THE ATMOSPHERE IS
EXPECTED TO BECOME MODERATELY UNSTABLE OVER WESTERN IOWA AS SOUTH
WINDS TRANSPORT MOISTURE FROM THE KANSAS CITY AREA. BY LATE
AFTERNOON...SCATTERED THUNDERSTORMS SHOULD DEVELOP IN A NORTH TO
SOUTH LINE OVER WESTERN IOWA AHEAD OF THE FRONT. THE STRONGEST
STORMS ARE EXPECTED TO BE OVER SOUTHWEST IOWA...CLOSER TO THE
INSTABILITY AND INFLOW. SOME STORMS MAY PRODUCE LARGE HAIL AND
HEAVY RAIN...ALONG WITH GUSTY WINDS. THUNDERSTORMS IN WESTERN IOWA
SHOULD GRADUALLY WORK INTO CENTRAL IOWA DURING THE EVENING HOURS AS
THE FRONT MOVES EAST...WHILE TRAINING OF THUNDERSTORMS AND REPEAT
HEAVY RAINS ARE MORE LIKELY EAST AND SOUTHEAST OF DES MOINES.
EXTENSIVE CLOUD COVER AND WEAK TURNING OF THE WIND DIRECTION WITH
HEIGHT ARE LIKELY TO LIMIT THE EXTENT OF THE SEVERE WEATHER THREAT
THIS AFTERNOON AND EVENING.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>026-033>037-044>048-151100-
BOONE-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MASON CITY AND
WEBSTER CITY
546 AM CDT THU JUN 14 2001
* EVENT TIMING... 4 PM TO MIDNIGHT.
* THREAT CATEGORIES...
TORNADO.......... LOW.
DAMAGING WINDS... LOW.
LARGE HAIL....... LOW.
FLASH FLOODING... MODERATE.
* SPOTTER ACTIVATION OUTLOOK... MODERATE.
* SHEAR AND INSTABILITY PARAMETERS INDICATE THAT THE THREAT OF
SEVERE WEATHER HAS LESSENED SOME FOR THIS AFTERNOON AND
EVENING...WITH THE FOCUS LIKELY TO BE FARTHER SOUTHWEST. A FLASH
FLOOD WATCH WILL CONTINUE THROUGH MIDNIGHT...AND SEVERE WEATHER
WATCHES ARE POSSIBLE LATER THIS AFTERNOON AND EVENING.
IAZ057>060-070>073-081>083-092>094-151100-
ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DALLAS-DECATUR-GUTHRIE-MADISON-POLK-
RINGGOLD-TAYLOR-UNION-WARREN-
INCLUDING THE CITIES OF...ATLANTIC...CRESTON...DES MOINES...
INDIANOLA...LAMONI AND PERRY
546 AM CDT THU JUN 14 2001
* EVENT TIMING... THIS AFTERNOON AND EVENING.
* THREAT CATEGORIES...
TORNADO.......... LOW.
DAMAGING WINDS... LOW.
LARGE HAIL....... MODERATE.
FLASH FLOODING... MODERATE.
* SPOTTER ACTIVATION OUTLOOK... MODERATE.
* A COMBINED THREAT OF FLASH FLOODING AND SEVERE WEATHER WILL EXIST
THROUGH THE EVENING HOURS.
IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-151100-
APPANOOSE-BLACK
HAWK-BREMER-BUTLER-DAVIS-GRUNDY-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-
MONROE-POWESHIEK-TAMA-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...GRINNELL...
KNOXVILLE...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
WATERLOO AND WAVERLY
546 AM CDT THU JUN 14 2001
* EVENT TIMING... CONTINUED THROUGH MIDNIGHT.
* THREAT CATEGORIES...
TORNADO.......... NONE.
DAMAGING WINDS... LOW.
LARGE HAIL....... MODERATE.
FLASH FLOODING... MODERATE.
* SPOTTER ACTIVATION OUTLOOK... MODERATE.
* THUNDERSTORMS COULD TRAIN OVER LOCATIONS EAST OF I-35 AND SOUTH OF
HIGHWAY 30...WITH AN INCREASING THREAT OF FLASH FLOODS THIS EVENING.
JUNGBLUTH
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 9:41 PM CDT | Tornado Warning | DMX | Emmet | 24 min |
| Jun 13, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 24 min |
| Jun 13, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 30 min |
| Jun 13, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 25 min |
| Jun 13, 10:54 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 26 min |
| Jun 13, 11:22 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 18 min |
| Jun 14, 9:00 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 30 min |
| Jun 14, 9:26 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 29 min |
| Jun 14, 2:31 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 34 min |
| Jun 14, 2:45 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 35 min |
| Jun 14, 2:59 PM CDT | Tornado Warning | DMX | Decatur, Ringgold | 31 min |
| Jun 14, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 40 min |
| Jun 14, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 31 min |
| Jun 14, 3:43 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 42 min |
| Jun 14, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 32 min |
| Jun 14, 4:08 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 32 min |
| Jun 14, 4:14 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 46 min |
| Jun 14, 4:37 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 28 min |
| Jun 14, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.